New Hampshire, 2012

Damaging Winds in New Hampshire, August 5, 2012

August 5, 2012 · NWS GYX · 10 events in 4 counties and zones

An approaching cold front spawned several lines of thunderstorm well ahead of the boundary during the afternoon of August 5th. Increasing shear and dew points in the upper 60s to lower 70s provided plenty of fuel as these storms moved into New Hampshire during the late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An approaching cold front spawned several lines of thunderstorm well ahead of the boundary during the afternoon of August 5th. Increasing shear and dew points in the upper 60s to lower 70s provided plenty of fuel as these storms moved into New Hampshire during the late afternoon. Wind damage was the main feature associated with these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 5, 1:46 PM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 5, 1:46 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
246 PM EDT SUN AUG 5 2012

.SYNOPSIS...
COLD FRONT WILL APPROACH NORTHERN NEW ENGLAND THIS EVENING AND
THEN MOVE ACROSS THE REGION OVERNIGHT. HIGH PRESSURE WILL BUILD
OVER THE AREA LATE MONDAY THROUGH WEDNESDAY BEFORE ANOTHER FRONTAL
BOUNDARY BEGINS TO AFFECT THE REGION THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
LINE OF CONVECTION IN THE WESTERN CWA WILL MOVE ACROSS THE AREA
THIS AFTERNOON AND INTO THIS EVENING. THE COLD FRONT REMAINS WELL
TO OUR WEST BUT WILL LIKELY FIRE OFF SOME LINES OF CONVECTION
AHEAD GOING INTO THIS EVENING. SPC HAS EXTREME WESTERN NEW
HAMPSHIRE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TODAY...ALTHOUGH IT APPEARS AS THOUGH ORGANIZED CONVECTION SHOULD
BE SOMEWHAT LIMITED. DEWPOINTS IN THE 60S AND 70S WILL PROVIDE
THUNDERSTORMS WITH PLENTY OF MOISTURE TO WORK WITH...BUT THE BEST
UPPER LEVEL DYNAMICS ARE LAGGING BEHIND AND WILL NOT ARRIVE UNTIL
LATER THIS EVENING. EVEN STILL...FORECAST SOUNDINGS ARE PRODUCING
OVER 2000J/KG OF CAPE FOR STORMS TO WORK WITH AS WELL AS SOME
DECENT SHEAR.

EXPECT DIURNAL HEATING TO BE WANING BY THE TIME THE FRONT GETS
CLOSE ENOUGH TO PROVIDE SIGNIFICANT INSTABILITY. ALTHOUGH THERE
WILL BE WIDESPREAD THUNDERSTORMS TONIGHT...FEEL AS THOUGH THE BEST
THREAT FOR SEVERE STORMS WILL BE TO OUR WEST WHERE MAX DIURNAL
HEATING LINES UP BETTER WITH UPPER LEVEL SUPPORT.

ONE THING THAT WE WILL NEED TO WATCH THOUGH ARE ANY AREAS THAT SEE
ECHO TRAINING. PWAT VALUES THIS EVENING AND OVERNIGHT ARE UPWARDS
OF 2 INCHES. WITH THAT MUCH MOISTURE IT WILL NOT TAKE MUCH TO SEE
SOME POSSIBLE FLASH FLOODING.

FOG WILL SET UP AROUND SUNSET AHEAD OF THE FRONT WHERE SOUTHERLY
FLOW PERSISTS. IT SHOULD BEGIN TO LIFT AS THE FRONT MOVES THROUGH
LATER TONIGHT THOUGH.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
FRONTAL BOUNDARY WILL BE EXITING THE REGION TOMORROW MORNING AND
FOG SHOULD BE LIFTING. EXPECT DEWPOINTS TO FALL INTO THE 50S
TOMORROW...BRINGING A MUCH NEEDED RESPITE FROM THE HUMID
CONDITIONS THAT NORTHERN NEW ENGLAND HAS SEEN OVER THE PAST
SEVERAL DAYS. OVERNIGHT LOW TEMPERATURES MONDAY NIGHT WILL FALL
INTO THE UPPER 40S OVER THE MOUNTAINS...WITH 50S ELSEWHERE.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
AFTER THE FROPA...HIGH PRES WILL NOSE INTO INTO NEW ENGLAND. THERE
WILL BE LITTLE CHANGE IN AIR MASS TEMP...BUT NOTICEABLY DRIER FOR
THE MIDDLE OF THE WEEK. LATE WED INTO THU A S/WV TROF WILL DROP
THRU ONTARIO...PUSHING A COLD FNT TOWARDS THE CWA. AS THE S/WV
SHEARS OUT...COLD FNT WILL LOSE SOME OF ITS PUSH...SLOWING OR
STALLING ACROSS THE N. ATTM EXPECT THE BEST CHC OF SHRA/TSTMS TO
BE IN THE MTNS...WITH JUST A SCHC ALONG THE COAST.

A SECOND...STRONGER S/WV WILL DIVE THRU THE GREAT LAKES LATE
THU...CARVING OUT THE ERN TROF EVEN DEEPER. THIS WILL PUSH THE
COLD FNT BACK NWD AS A WARM FNT. AT THE SAME TIME...SWLY FLOW
ALOFT WILL BRING DEEP MOISTURE BACK N...WITH INCREASING CLOUDS AND
CHCS FOR PCPN THRU THE WEEKEND. THIS LOOKS TO SET UP AN EXTENDED
PERIOD OF WET WX. HAVE FAVORED THE ECMWF/CMC/UKMET CAMP OF A MORE
SRN SOLN. THE LATEST GFS FCST HAS SFC LOW DEVELOPMENT WELL TO THE
N IN CANADA...AND TAKES DRY SLOT THRU NEW ENGLAND. BEING THE
OUTLIER AT THIS POINT...WILL NOT BITE ON THAT DRY SCENARIO.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
SHORT TERM /THROUGH MONDAY NIGHT/...CONDITIONS ARE WIDELY VARIED
THIS AFTERNOON AND WILL REMAIN THAT WAY INTO THIS EVENING.
LOCATIONS NEAR THE COAST CAN EXPECT IFR/LIFR CONDITIONS IN FOG
THIS EVENING...WHILE FURTHER INLAND CONDITIONS WILL REMAIN
MVFR/VFR UNTIL PRECIPITATION ARRIVES. A COLD FRONT APPROACHING THE
AREA WILL DRAG STORMS ACROSS MAINE AND NEW HAMPSHIRE TONIGHT. THIS
WILL CAUSE VARIABLE CONDITIONS AT TAF SITES UNTIL TOMORROW
MORNING. ONCE DRIER AIR BEGINS TO WORK ITS WAY INTO THE REGION
TOMORROW MORNING...FOG WILL LIFT AND PRECIPITATION WILL END...THUS
RETURNING THE AREA TO VFR CONDITIONS.

LONG TERM...VFR CONDS TO PREVAIL THRU THU. LOCAL MVFR CONDS PSBL
AT KHIE AS COLD FNT TRIES TO DROP INTO NRN MTNS THU. MORE
WIDESPREAD MVFR OR LOWER CONDS ARE PSBL AS LOW PRES AND EXTENDED
PERIOD OF WET WEATHER SETS UP BEGINNING FRI TRU THE WEEKEND.

&&

.MARINE...
SHORT TERM /THROUGH MONDAY NIGHT/...WINDS WILL INCREASE THIS
AFTERNOON AND EVENING AHEAD OF AN APPROACHING COLD FRONT. SEAS
WILL LAG BEHIND A BIT...BUT WE SHOULD SEE SCA CRITERIA MET FOR THE
OUTER WATERS STARTING THIS EVENING AND CONTINUING THROUGH THE
OVERNIGHT.

LONG TERM...WINDS AND SEAS EXPECTED TO REMAIN BLO SCA THRESHOLDS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 6 PM THIS EVENING TO NOON EDT MONDAY
     FOR ANZ150-152-154.

&&

SYNOPSIS...
NEAR TERM...POHL
SHORT TERM...POHL
LONG TERM...LEGRO
AVIATION...LEGRO/POHL
MARINE...LEGRO/POHL
Hazardous weather outlook, Aug 5, 1:30 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
230 PM EDT SUN AUG 5 2012

MEZ007>009-012>014-018>028-NHZ001>010-013-014-061830-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL-
SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP-
STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
230 PM EDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL LIKELY BRING SHOWERS AND THUNDERSTORMS TO THE
REGION THROUGH TONIGHT. THE STORMS WILL HAVE THE POTENTIAL TO
PRODUCE HEAVY RAIN AND GUSTY WINDS. THE BEST CHANCE OF DAMAGING
WINDS WILL BE ACROSS NEW HAMPSHIRE THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

ANZ150>154-061830-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
230 PM EDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

The radar

The Portland,ME radar (KGYX), 123 km away, was scanning. The volume nearest the first event began at 19:58 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Merrimack

When
August 5, 3:00 PM EST to 3:05 PM EST
Where
Merrimack County, 1.22 mi NE of Franklin
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.440, -71.650

A severe thunderstorm downed trees and wires in Franklin.

Thunderstorm Wind, Belknap

When
August 5, 3:10 PM EST to 3:14 PM EST
Where
Belknap County, 1.38 mi N of Belmont
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.450, -71.480

A severe thunderstorm downed trees and wires in Belmont.

Thunderstorm Wind, Belknap

When
August 5, 3:10 PM EST to 3:16 PM EST
Where
Belknap County, 0.69 mi N of Meredith
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.660, -71.500

A severe thunderstorm downed trees and wires in Meredith.

Thunderstorm Wind, Carroll

When
August 5, 3:20 PM EST to 3:25 PM EST
Where
Carroll County, Moultonboro
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.750, -71.400

A severe thunderstorm downed a tree on a car in Moultonborough resulting in minor injuries to the occupants.

Thunderstorm Wind, Carroll

When
August 5, 3:20 PM EST to 3:26 PM EST
Where
Carroll County, 0.85 mi NE of Sandwich
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.790, -71.410

A severe thunderstorm downed trees and wires in Sandwich.

Thunderstorm Wind, Belknap

When
August 5, 3:20 PM EST to 3:25 PM EST
Where
Belknap County, 4 mi ENE of Meredith
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.672, -71.426

A severe thunderstorm flipped a canoe and moved it 5 feet near Meredith.

Thunderstorm Wind, Carroll

When
August 5, 3:40 PM EST to 3:44 PM EST
Where
Carroll County, Tuftonboro
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.700, -71.220

A severe thunderstorm downed trees and wires in Tuftonboro.

Thunderstorm Wind, Rockingham

When
August 5, 4:05 PM EST to 4:09 PM EST
Where
Rockingham County, 0.69 mi N of Atkinson
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.840, -71.150

A severe thunderstorm downed a large limb on Maple Street in Atkinson.

Thunderstorm Wind, Rockingham

When
August 5, 4:10 PM EST to 4:14 PM EST
Where
Rockingham County, Plaistow
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.850, -71.080

A severe thunderstorm downed a large branch on Old Road in Plaistow.

Thunderstorm Wind, Rockingham

When
August 5, 4:22 PM EST to 4:26 PM EST
Where
Rockingham County, Exeter
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.970, -70.930

A severe thunderstorm downed a tree on Winter Street in Exeter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2012Every state in 2012This day in weather historyWarnings in New Hampshire, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409571, 409572, 409573, 409575, 409576, 409578, 409577, 409579, 409581, 409582.